Alert archive / Michigan / Snow Advisories in 2008
Snow Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this snow advisory at Jan 21, 2008, 3:46 AM EST for 12 counties in Michigan. It took effect at Jan 21, 2008, 1:00 PM EST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2008, 3:46 AM EST (08:46 UTC)
- In effect from
- Jan 21, 2008, 1:00 PM EST
- Expired
- Jan 22, 2008, 2:21 PM EST
- In force
- 25 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Clare County, MI, Clinton County, MI, Gratiot County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 47 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this snow advisory went out at Jan 21, 3:20 AM EST, 26 minutes earlier.
Area forecast discussion, Jan 21, 3:20 AM EST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 320 AM EST MON JAN 21 2008 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(320 AM EST MON JAN 21 2008) HIGH PRESSURE STRETCHING FROM WISCONSIN TO TENNESSEE IS PRODUCING WEST WINDS ACROSS THE LAKE. THIS HAS RESULTED IN CONTINUAL LIGHT SNOW SHOWERS. AS THE RIDGE MOVES EAST...LOW PRESSURE IN WESTERN KANSAS WILL MOVE NORTHEAST TOWARD THE GREAT LAKES. LIGHT SNOW IS EXPECTED TO DEVELOP TODAY ACROSS THE REGION AND CONTINUE INTO TUESDAY. THE SNOW MAY BECOME HEAVY AT TIMES NORTHWEST OF A HOLLAND TO EVART LINE. AS THE LOW MOVES BY TUESDAY...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP IN ITS WAKE. && .SHORT TERM...(320 AM EST MON JAN 21 2008) (TODAY THROUGH WEDNESDAY) THE SHORT RANGE MODELS ARE CONVERGING ON A TRACK FOR THE LOW MOVING OUT OF KANSAS. THE LATEST OPERATIONAL GFS IS MORE IN LINE WITH THE ECMWF AND GFS ENSEMBLES. THE LATEST NAM IS EVEN FARTHER NORTHWEST AND TAKES THE LOW TOWARD TVC. SEEMS LIKE THE ECMWF HASN/T WAVERED MUCH ON THE TRACK OF THIS LOW AND SO CONFIDENCE IS A BIT HIGHER WITH IT/S SOLUTION. KGRR-88D CONTINUES TO SHOW LIGHT SHSN. REGIONAL RADARS SHOW THE LEADING EDGE OF PCPN ASSOCIATED WITH THE KANSAS LOW MOVING THROUGH IOWA. SREF POPS SHOW THIS PCPN WILL MAKE IT INTO WRN LWR THIS MORNING AND QUICKLY MOVE INTO THE NRN CWA. MODERATE ISENTROPIC LIFT IS THE PRIMARY PCPN GENERATING MECHANISM WITH THIS SYSTEM. CONDENSATION PRESSURE DEFICITS FALL TO NEAR 0MB THIS MORNING AND REMAIN LIKE THAT THROUGH TUESDAY MORNING. THIS SYSTEM IS PROBABLY AN ADVISORY TYPE SNOW SITUATION IF WE DIDN/T HAVE THE BIG LAKE RIGHT NEXT DOOR. SINCE WE DO...WE HAVE TO ALSO FACTOR IN THE LAKE EFFECT CONTRIBUTION. DESPITE THE WARM AIR ADVECTION...LAKE DELTA T/S WILL REMAIN IN THE UPPER TEENS. THE WARMING WILL ACTUALLY HELP TO INCREASE ACCUMS SINCE THE DGZ WILL RISE AND DEEPEN. THAT WILL ALLOW THE ATM TO SUPPORT LARGER SNOWFLAKES. WHAT THIS MEANS IS THAT WE SHOULD SEE FLAKE SIZE INCREASE AS TODAY PROGRESSES. WE/LL BE ON THE BACK SIDE OF THE LOW TUESDAY AT WHICH TIME ANOTHER SHOT OF ARCTIC AIR WILL FLOW IN AND KEEP THE LAKE EFFECT GOING. THUS...IT/S GOING TO SNOW FOR A WHILE...AT LEAST INTO WEDNESDAY...ALTHOUGH FLAKE SIZE WILL BE DECREASING AGAIN BY WEDNESDAY WHICH WILL LIMIT ACCUMS. WITH THAT IN MIND...WE/LL ISSUE A WINTER STORM WARNING FOR THE 5 NW COUNTIES FROM THIS AFTERNOON THROUGH TUESDAY WITH THE THOUGHT THAT WE COULD SEE 6 TO PERHAPS 8 INCHES IN 24 HRS. WE/LL RING THE WARNING WITH A SNOW ADVISORY. && .LONG TERM...(320 AM EST MON JAN 21 2008) (WEDNESDAY NIGHT THROUGH SUNDAY) MORE ARCTIC AIR AND LAKE EFFECT SNOW EXPECTED WEDNESDAY NIGHT INTO THURSDAY AS THERMAL TROUGH SWINGS THROUGH. WARM ADVECTION BEGINS LATE THURSDAY AND SFC RIDGING SHOULD MEAN DRY WEATHER FOR FRIDAY. WEAK CLIPPER SWINGS THROUGH FRIDAY NIGHT WITH A CHANCE OF LIGHT SNOW. GFS AND ECMWF DIVERGE FOR THE WEEKEND. ECMWF BRINGS A POWERHOUSE LOW THROUGH WISCONSIN WHICH WOULD GIVE US RAIN CHANGING TO SNOW LATE SUNDAY OR MONDAY WHILE THE GFS IS MORE PROGRESSIVE AND WEAKER WITH THIS LOW AND WOULD GIVE US SOME LIGHT SNOW ON SUNDAY FOLLOWED BY LAKE EFFECT SNOW. CURRENT WEEKEND FORECAST LOOKS LIKE A GOOD REPRESENTATION OF THE GFS...AND WAS NOT CHANGED. && .AVIATION...(1140 PM EST SUN JAN 20 2008) LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO GRADUALLY DIMINISH THROUGH 12Z. PRIMARILY MVFR OR BETTER CONDITIONS EXPECTED THROUGH 12Z. HOWEVER BY 18Z A BAND OF SNOW SHOULD SPREAD IN FROM THE WEST. CONDITIONS MAY GO TO IFR OR LOWER WITHIN THIS BAND...WHICH SHOULD IMPACT MAINLY WEST OF A KLAN TO KBTL LINE. SOUTH WINDS WILL DEVELOP IN THE AFTERNOON AND THIS BAND MAY BE PUSHED NORTH OF KMKG TO KGRR. HOWEVER BY 06Z TUE...THAT AREA OF SNOW TO THE NORTH...WILL BE DROPPING SOUTHWEST AND MAY MOVE BACK INTO KMKG TO KGRR. && .MARINE...(320 AM EST MON JAN 21 2008) WE ENDED THE SMALL CRAFT ADVISORY AND FREEZING SPRAY ADVISORY. WINDS HAVE DIMINISHED TO 10 TO 20 KNOTS WHICH SHOULD PRECLUDE WAVES OVER 4 FEET. && .HYDROLOGY...(320 AM EST MON JAN 21 2008) ALMOST ALL AREA RIVERS ARE NOW BACK WITHIN BANK. A RVSGRR WAS ISSUED EARLIER TODAY DETAILING THE LAST 4 SITES THAT REMAIN ELEVATED. OVER THE COURSE OF THE NEXT 24 HOURS...FORECASTS WILL NOT BE NEEDED AT THESE SITES EITHER. WE WILL CONTINUE TO MONITOR AREA RIVERS FOR POTENTIAL ICE BUILDUP. REPORTS ARE THAT THERE IS ICE ON THE MUSKEGON AND GRAND RIVERS ALREADY...WHICH MEANS MOST AREA RIVERS HAVE ICE ON THEM IF RIVERS OF THIS SIZE DO. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING THIS AFTERNOON THROUGH TUESDAY FOR MASON LAKE OCEANA NEWAYGO MUSKEGON COUNTIES. SNOW ADVISORY THIS AFTERNOON THROUGH TUESDAY FOR OSCEOLA MECOSTA MONTCALM KENT OTTAWA COUNTIES. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: OSTUNO AVIATION: MJS MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, Jan 20, 10:10 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1010 PM EST SUN JAN 20 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1025 PM EST SUN JAN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SOME SNOW SHOWER ACTIVITY WILL CONTINUE EARLY TONIGHT...ESPECIALLY TOWARD LAKE MICHIGAN. AREA ROADWAYS WILL LIKELY REMAIN SLIPPERY IN SPOTS TONIGHT GIVEN THE COLD TEMPERATURES AND PERSISTENT SNOW THE LAST COUPLE DAYS. THE RECENT COLD SPELL HAS ALLOWED FOR SOME ICE TO FORM ON AREA RIVERS. FLOODING IS NOT FORECASTED AT THIS TIME. THE COLD WEATHER WILL PERSIST THROUGH THE WEEK WHICH WILL ALLOW FOR MORE ICE TO FORM. THE RIVERS LEVELS WILL NEED TO BE MONITORED IN AREAS PRONE TO ICE JAM FLOODING INTO THE WEEKEND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD ACCUMULATING SNOW IS LIKELY MONDAY AFTERNOON AND MONDAY NIGHT. 3 TO 6 INCHES OF NEW SNOW IS POSSIBLE DURING THIS TIME ACROSS A LARGE PART OF THE AREA. THE HEAVIEST SNOW WILL FALL ACROSS WEST CENTRAL LOWER MICHIGAN FROM LUDINGTON TO BALDWIN TO MUSKEGON...WHERE UP TO 8 INCHES OF SNOW APPEARS POSSIBLE FROM TOMORROW AFTERNOON INTO TUESDAY AFTERNOON. ADDITIONAL LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED TUESDAY NIGHT THROUGH THURSDAY...MAINLY WEST OF HIGHWAY 131...WITH FURTHER ACCUMULATIONS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-210915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1025 PM EST SUN JAN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WAVES HAZARDOUS TO SMALL CRAFT AS WELL AS FREEZING SPRAY WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SNOW IS LIKELY MONDAY AFTERNOON AND NIGHT... FOLLOWED BY FREQUENT LAKE EFFECT SNOW SHOWERS TUESDAY THROUGH THURSDAY. WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH MUCH OF THE PERIOD... WITH PERIODS OF FREEZING SPRAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE DUKE MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:46 AM EST | Winter Storm Warning | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 6 more | 35 hr |
Nearby
Snow Advisories in Michigan, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.